Thunderstorm Wind, Alger
- When
- June 27, 11:15 AM EST
- Where
- Alger County, Kiva
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.250, -87.083
6 inch diameter trees down.
Lake breeze boundaries moving inland, combined with a weak cold front, triggered scattered thunderstorms during the afternoon of June 27th. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Lake breeze boundaries moving inland, combined with a weak cold front, triggered scattered thunderstorms during the afternoon of June 27th. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 27, 10:56 AM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1156 AM EDT WED JUN 27 2001 MAIN CONCERNS ON AFT UPDATE INCLUDE LAKE BREEZE CONVECTION AND REMOTE SVR HAIL THREAT WITH ANY STORMS THAT DO DVLP...AND ALSO PATCHY FOG ALG LAKE SUPEPIOR SHORE WEST AND CNTRL U.P. WV LOOP/12Z RAOBS SHOW CLOSED LOW OVR SRN IL WITH UPR RDGG INTO WRN GRT LAKES. WK PRES GRAD OVR FA ALREADY RESULTING IN LAKE BREEZE OFF LAKE SUPERIOR PER 88D REFLECTIVITY DATA AND SFC OBS. VIS SATL SHOWING BKN LINE OF CU POPPING ALG LAKE BREEZE BNDRY...WITH TSRA ALREADY FIRING OFF WHITEFISH PT ALG STALLED OUT SFC BNDRY HANGING OVR ERN LAKE SUPERIOR. MODIFIED 12Z GRB SNDG FOR FCST T/TD OF 88F AND DWPNT OF 64-68F YIELDS CAPES ANYWHERE FM 2500-3500 J/KG WITH NO CIN. GIVEN INSTABILITY AND CONVECTIVE TEMP FM GRB SNDG OF 85F WL KEEP IN CHC OF TSRA TO FIRE ALG LAKE BREEZE BOUNDARIES IN ALL ZONES. IRON AND DICKINSON COUNTIES WILL LIKELY SEE DVLPMT MAINLY WELL NORTH OF US-2 AND M-69. POTENTIAL LIMITING FACTOR FOR TSRA IS VERY DRY AIR NOTED ON GRB SNDG FM 790 MB UP TO 450 MB. BUT AT SAME...THIS DRY AIR ALSO LOWERING WET BULB ZERO TO AROUND 9KT WHICH WOULD ARGUE FOR GREATER HAIL POTENTIAL OF ANY PULSE STORMS THAT DO DVLP...DESPITE FZG LVL ABV 14KFT. HAVE MENTIONED REMOTE THREAT OF HAIL TO ONE INCH IN DIAMETER IN SPS...ALTHOUGH MOST STORMS SHOULD REMAIN BLO SVR LIMITS. LOWERED TEMPS ALG LAKESHORE AREAS FM KEW TO MQT COUNTIES. LAKE BREEZE MOVED THRU QUICKLY THIS MORNING ALG SHORELINE AREAS LOWERING TEMPS INTO 50S...SO HAVE LWRD SHORELINE TEMPS TO MID 60S...BUT KEPT IN UPPER 80S FOR AREAS WELL INLAND. INTRODUCED PATCHY FOG AS WELL GIVEN FOG EVIDENT ON VIS SATL FM KEW PENINSULA TO MQT BAY. MQT...NONE. VOSS
MIZ001>007-009>014-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1100 AM EDT WED JUN 27 2001 ...SURVIVING HOT AND HUMID CONDITIONS... WITH THE RECENT RECORD HEAT AND HIGH LEVELS OF HUMIDITY...THE NATIONAL WEATHER SERVICE IN NEGAUNEE TOWNSHIP IS ISSUING THIS REMINDER ON HOW TO AVOID HEAT RELATED ILLNESSES. HEAT COMBINED WITH HIGH LEVELS OF HUMIDITY CAN HINDER THE BODY'S ABILITY TO COOL ITSELF. THE HEAT INDEX...WHAT THE TEMPERATURE FEELS LIKE...IS WHAT THE NATIONAL WEATHER SERVICE USES TO DETERMINE WHETHER THERE IS A NEED FOR A HEAT ADVISORY OR AN EXCESSIVE HEAT WARNING. THE NATIONAL WEATHER SERVICE ISSUES A HEAT ADVISORY WHEN THE HEAT INDEX IS EXPECTED TO BE AT LEAST 105 DEGREES FAHRENHEIT FOR THREE HOURS OR MORE. AN EXCESSIVE HEAT WARNING IS ISSUED WHEN THE HEAT INDEX IS LIKELY TO EXCEED 115 DEGREES FAHRENHEIT FOR THREE HOURS OR MORE. TO AVOID HEAT RELATED DISORDERS SUCH AS HEAT CRAMPS...HEAT EXHAUSTION...AND HEAT STROKE...AVOID PROLONGED EXPOSURE TO SUNSHINE...DRINK PLENTY OF WATER OR NON-ALCOHOLIC LIQUIDS...WEAR LIGHT COLORED AND LOOSE FITTING CLOTHING...AND TRY TO REMAIN INDOORS IN AN AIR CONDITIONED ENVIRONMENT AS MUCH AS POSSIBLE. REMEMBER... SMALL CHILDREN AND ANIMALS CAN SUCCUMB TO HEAT ILLNESSES MUCH QUICKER. DO NOT LEAVE THEM UNATTENDED INSIDE PARKED VEHICLES AS TEMPERATURES CAN REACH 120 DEGREES IN A MATTER OF MINUTES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. LAROSA
MIZ001>007-009>014-280400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1108 AM EDT WED JUN 27 2001 ...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON INTO THIS EVENING... LAKE BREEZE BOUNDARIES MOVING INLAND THIS AFTERNOON AND EVENING WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER MICHIGAN. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 AND 4 PM EDT...THEN CONTINUE INTO THE EARLY EVENING HOURS BEFORE DYING OFF SHORTLY AFTER SUNSET. THE BEST CHANCE OF STORMS WILL BE WELL NORTH OF HIGHWAYS US-2 AND M-69 IN DICKINSON AND IRON COUNTIES...AND BETWEEN 20 AND 40 MILES INLAND FOR COUNTIES BORDERING LAKES MICHIGAN AND SUPERIOR. MOST STORMS WILL REMAIN BELOW SEVERE LIMITS...PRODUCING OCCASIONAL HEAVY RAIN AND POSSIBLE PEA SIZED HAIL. HOWEVER...THERE IS A REMOTE CHANCE THAT A FEW STORMS COULD PRODUCE HAIL TO ONE INCH IN DIAMETER. REMEMBER...DEADLY ALIGHTNING IS A THREAT IN ALL THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. VOSS
The Marquette radar (KMQT), 47 km away, was scanning. The volume nearest the first event began at 16:15 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
6 inch diameter trees down.
Dime sized hail.
Nickel sized hail.
Quarter sized hail.
Quarter sized hail.
Dime sized hail.
Dime sized hail.
Dime sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254631, 5254632, 5254633, 5254634, 5254635, 5254636, 5254637, 5254638.